Millions of women each year use birth control pills (BCPs) as their primary form of contraception. For many published studies and literature concur that oral contraception is safe, however, there is also a risk that estrogen-containing contraceptives, including the pill, and patches can pose health risks, including blood clots in the arms and legs, and deadly blood clots in the lungs.
Estrogen-containing BCPs increase a woman’s risk for blood clots three-fold, and some newer BCPs pose a risk twice as great as older BCPs. These risks significantly increase in women who have other blood-clot risk factors, such as a genetic clotting disorder like factor 2 or V Leiden, SMOKERS, history of a previous blood clot, or a family history of blood clots.
It is important that women get the facts when starting any birth control pills and if you are a smoker, being honest with your healthcare provider may save you from encountering deadly blood clots. There are often more appropriate contraceptives that are safer to use in smokers.
Another important point to consider is that women with little to no risk factors should know how to identify blood clots, signs and symptoms. If a person is able to do this, it may help save their life or the life of a friend or family member.
Common symptoms include: Swelling in one extremity, pain or tenderness not caused by an injury, skin that is warm to the touch, red, or discolored and painful to touch. Additionally, if on birth control pills and you develop any of these symptoms, see your medical provider immediately: difficulty breathing, chest pain that worsens with a deep breath or cough, coughing up blood, as blood clots, if left untreated, may travel to other areas of the body.
Know your risks and protect yourself.
Keisha Ellis is a certified family nurse practitioner for Eastern New Mexico Medical Group’s Quick Care. The advice offered in this column is that of the author.